Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-405-7172 Who Answers?

What Happens When You Overdose on Opiates?

It can be difficult to determine if a person is experiencing an opiate overdose or simply high on the drug. For this reason, many people shy away from taking the necessary steps when they realize a person is in trouble and requires medical attention.

Note: if an opiate overdose is not treated in the appropriate manner, the chance of serious injury, illness, or death is very real.

An opiate overdose can occur when a person misuses a prescription drug or a street drug, such as heroin. Either way, the end result will be the same.

Symptoms of an Opiate High

Before we get into the finer details of an overdose, let’s take a look at the symptoms associated with somebody who is extremely high on the drug:

  • Slurred speech
  • Itchy skin
  • Muscle weakness
  • Pupils will contract

If you are concerned that a person is too high on this drug, it is essential to stay by their side for the time being. You do not want to leave them alone, as there is a chance they could have overdosed but you just don’t realize it yet.

Symptoms of Opiate Overdose

overdose signs

An opiate overdose can be fatal.

Here are some of the most common symptoms associated with opiate overdose:

  • Body is limp
  • Awake but not talking
  • Clammy and/or pale face
  • Lips and fingernails turning black or blue
  • Slow and erratic breathing, possibly leading to breathing that has stopped
  • Slow or no pulse
  • Choking sounds
  • Vomiting
  • Unresponsive to light and/or sound

Is the person making strange sounds while “sleeping?” If so, you should attempt to wake the person up. You may believe the person is simply snoring, however, he or she could be facing an opiate overdose. If you step in at this time, you may be able to provide the help necessary to save a life.

It is uncommon for a person to immediately die following an overdose. Instead, this often times happens after several hours. A person is able to overcome an opiate overdose if they have somebody available to help them during this time. Those who are left alone have a much smaller chance of making it through this time.

When somebody overdoses on opiates, the chance of death is very real. That being said, it is not a given. There is help to be had, and the sooner a person receives the assistance of a medical professional the better off they will be.

There is a fine line between being high on an opiate and overdosing. It is better to be safe than sorry if you come across a person who has consumed a large amount of this drug.

  • Use This Format Only: (###) ###-####
  • This field is for validation purposes and should be left unchanged.
I NEED TO TALK TO SOMEONE NOWI NEED TO TALK TO SOMEONE NOW800-405-7172Response time about 1 min | Response rate 100%
Who Answers?

Pin It on Pinterest

Shares

How the helpline works

For those seeking addiction treatment for themselves or a loved one, the Opium.com helpline is a private and convenient solution.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by American Addiction Centers (AAC), a paid advertiser on Opium.com.

AAC representatives are standing by 24/7 to discuss your treatment options. These representatives work solely for AAC and will discuss whether an AAC facility may be an option for you. This helpline is offered at no cost to you and with no obligation to enter into treatment. Neither Opium.com nor AAC receives any commission or other fee that is dependent upon which treatment provider a visitor may ultimately choose.

For more information on AAC’s commitment to ethical marketing and treatment practices, or to learn more about how to select a treatment provider, visit AmericanAddictionCenters.org. If you wish to explore additional treatment options or connect with a specific rehab center, you can browse top-rated listings or visit SAMHSA.